Excessive Heat, Washington
- When
- August 12, 11:00 AM CST to 7:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.715, -95.904 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 12th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 9:15 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1015 AM CDT Thu Aug 12 2021
...UPDATE...
.DISCUSSION...
A more or less stagnant upper air pattern is leading to continued
hot and humid conditions across the area. Temperatures are once
again expected to soar into the mid to upper 90s. In terms of the
dew points, there is some uncertainty as to how they will trend
this afternoon. The latest guidance is in fairly good agreement
with dew points dropping some but the latest HRRR drops the dews
off quite a bit this afternoon and appears to be a little too
ambitious given the trends over the past few days. So far, there
has not been noticeable mixing in the surface obs. With scattered
to broken cloud cover today, that may help to keep dew points a
little more elevated this afternoon. Long story short, no changes
are currently planned to the going Heat Advisory. The highest heat
indices (near 110) are still expected to occur over NE OK where
moisture has been consistently slow to decrease. Luckily, relief
is on the way in the form of a cold front and showers/storms that
will approach the area late tonight into tomorrow before giving us
cooler weather this weekend.
In the mean time, elevated mid to upper level moisture well ahead
of the front today (a weak 700mb and 850mb jet are present over
the area) will allow for mid to high clouds to develop as is
currently evidenced by the latest visible satellite. A noticeable
max of 850mb moisture over W AR and far NE OK may allow for some
isolated to scattered cu development later this afternoon in these
areas. Overall, minor changes were made to the forecast to account
for the latest trends. An update will be issued shortly.
Snider
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 99 77 96 72 / 0 30 40 30
FSM 99 76 97 75 / 0 0 30 30
MLC 96 75 96 72 / 0 0 20 30
BVO 97 72 92 68 / 10 40 50 30
FYV 94 71 92 68 / 0 20 40 40
BYV 95 74 93 70 / 0 20 50 40
MKO 96 75 95 72 / 0 10 30 30
MIO 95 73 91 70 / 0 40 50 40
F10 96 75 97 71 / 0 10 30 30
HHW 96 75 96 74 / 0 0 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>072-074-076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...21Hazardous Weather Outlook National Weather Service Tulsa OK 447 AM CDT Thu Aug 12 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 447 AM CDT Thu Aug 12 2021 ...DANGEROUS HEAT THROUGH FRIDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Elevated. AREA...Far Northeast Oklahoma. ONSET...After Midnight. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...This Afternoon. AREA AT GREATEST RISK...Northeast Oklahoma and West Central Arkansas. DISCUSSION... It will be another hot and humid day today areawide. Heat indices will range from 100-110 degrees this afternoon through early evening. Take necessary precautions if you plan to be outside for a prolonged period of time. A few thunderstorms could also be possible late tonight, after midnight, as a complex of storms moves southeast out of Kansas and could clip parts of far northeast Oklahoma and northwest Arkansas near sunrise Friday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential...Dangerous Heat Potential. SATURDAY THROUGH WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... The hot and humid conditions will continue through Friday. Afternoon heat indices will range from 100 to 110 degrees across much of eastern Oklahoma and western Arkansas through Friday. A cold front will approach the area on Friday bringing some thunderstorm chances to the region through the weekend. The greatest chances and coverage for storms appears to be on Saturday. A few storms could be strong to severe Friday afternoon and evening across northeast Oklahoma and northwest Arkansas. The frontal boundary and increased cloud cover will bring cooler temperatures for the weekend as well, with temperatures staying near to below normal into the beginning of next week. EMERGENCY MANAGEMENT PLANNING STATEMENT... An extended period of hot weather will continue through today and a little less so on Friday. First responders will likely continue to see heat- related incidents. Establishment of cooling stations may be needed in some communities. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
8 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982374, 982375, 982376, 982377, 982378, 982379, 982380, 982381.